Alert archive / Iowa / Snow Advisories in 2005

Snow Advisory 4, NWS Des Moines, IA

December 3, 200532 counties in Iowa

NWS Des Moines, IA issued this snow advisory at Dec 3, 2005, 3:46 AM CST for 32 counties in Iowa. It took effect at Dec 3, 2005, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2005, 3:46 AM CST (09:46 UTC)
In effect from
Dec 3, 2005, 9:00 AM CST
Expired
Dec 3, 2005, 6:00 PM CST
In force
9 hr
Issued by
NWS Des Moines, IA
All 32 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Dallas County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Union County, IA, Warren County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 030946
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
346 AM CST SAT DEC 3 2005

...ANOTHER ROUND OF SNOW ACROSS CENTRAL IOWA TODAY...

.AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE
UPPER MIDWEST TODAY...AND PRODUCE UP TO 4 INCHES OF SNOW IN
CENTRAL IOWA.

IAZ025>028-033>039-044>050-057>061-070-031800-
/O.NEW.KDMX.SN.Y.0004.051203T1500Z-051204T0000Z/
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
INCLUDING THE CITIES OF...CLARION...HAMPTON...ALLISON...WAVERLY...
SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...ATLANTIC
346 AM CST SAT DEC 3 2005

...SNOW ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. 

SNOW WILL MOVE INTO WESTERN IOWA EARLY THIS MORNING...THEN SPREAD
EASTWARD ACROSS THE STATE THROUGH THE DAY. ACCUMULATIONS OF 2 TO 4
INCHES ARE EXPECTED BY THIS EVENING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

KINNEY
2 follow-up statements
000 
WWUS43 KDMX 031644
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1044 AM CST SAT DEC 3 2005

...ANOTHER ROUND OF SNOW ACROSS CENTRAL IOWA TODAY...

.AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE
UPPER MIDWEST THIS AFTERNOON...AND PRODUCE UP TO 4 INCHES OF SNOW
IN CENTRAL IOWA.

IAZ025-033>035-031745-
/O.CAN.KDMX.SN.Y.0004.000000T0000Z-051204T0000Z/
WRIGHT-SAC-CALHOUN-WEBSTER-
INCLUDING THE CITIES OF...CLARION...SAC CITY...ROCKWELL CITY...
FORT DODGE
1044 AM CST SAT DEC 3 2005

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE SNOW
ADVISORY. 

LIGHT SNOW WILL CONTINUE THROUGH MUCH OF THE AFTERNOON...HOWEVER
LITTLE ADDITIONAL ACCUMULATION IS EXPECTED.

$$

IAZ062-071>075-081-082-040000-
/O.EXA.KDMX.SN.Y.0004.000000T0000Z-051204T0000Z/
POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
INCLUDING THE CITIES OF...GRINNELL...GREENFIELD...WINTERSET...
INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON
1044 AM CST SAT DEC 3 2005

...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SNOW WILL MOVE IN FROM THE WEST AND INCREASE IN INTENSITY THROUGH
MID AFTERNOON. THE SNOW WILL TAPER OFF FROM WEST TO EAST BETWEEN 3
AND 6 PM. ACCUMULATIONS OF 2 TO 3 INCHES ARE EXPECTED BY THIS
EVENING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

IAZ026>028-036>039-044>050-057>061-070-040000-
/O.CON.KDMX.SN.Y.0004.000000T0000Z-051204T0000Z/
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-CASS-
INCLUDING THE CITIES OF...HAMPTON...ALLISON...WAVERLY...
WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...DENISON...
CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...TOLEDO...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...ATLANTIC
1044 AM CST SAT DEC 3 2005

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SNOW WILL INTENSITY INTO THE EARLY AFTERNOON HOURS AS HEAVIER SNOW
SPREADS IN FROM THE WEST. THE SNOW WILL TAPER OFF FROM WEST TO
EAST AFTER MID AFTERNOON. SNOW TILL TAPER OFF TO LIGHT SNOW OR
FLURRIES AROUND 3 PM IN WESTERN IOWA...AND BY 6 PM IN THE EAST. ACCUMULATIONS
OF 2 TO 4 INCHES ARE EXPECTED BY THIS EVENING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS43 KDMX 032118
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CST SAT DEC 3 2005

...ANOTHER ROUND OF SNOW ACROSS CENTRAL IOWA TODAY...

.AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE
UPPER MIDWEST THIS AFTERNOON...AND PRODUCE UP TO 4 INCHES OF SNOW
IN CENTRAL IOWA.

IAZ026-027-036-037-044>048-057>060-070>073-081-082-032230-
/O.CAN.KDMX.SN.Y.0004.000000T0000Z-051204T0000Z/
FRANKLIN-BUTLER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-
INCLUDING THE CITIES OF...HAMPTON...ALLISON...WEBSTER CITY...
ELDORA...DENISON...CARROLL...JEFFERSON...BOONE...AMES...AUDUBON...
GUTHRIE CENTER...ADEL...DES MOINES...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...CORNING...CRESTON
318 PM CST SAT DEC 3 2005

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE SNOW
ADVISORY. 

SOME INTERMITTENT LIGHT SNOW WILL LAST INTO THE EARLY
EVENING...HOWEVER THE ACCUMULATING SNOW HAS MOVED OFF TO THE EAST.

$$

IAZ028-038-039-049-050-061-062-074-075-040000-
/O.CON.KDMX.SN.Y.0004.000000T0000Z-051204T0000Z/
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-
MAHASKA-
INCLUDING THE CITIES OF...WAVERLY...GRUNDY CENTER...WATERLOO...
MARSHALLTOWN...TOLEDO...NEWTON...GRINNELL...KNOXVILLE...OSKALOOSA
318 PM CST SAT DEC 3 2005

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SNOW WILL TAPER OFF FROM THE WEST DURING THE REST OF THE
AFTERNOON. BY 6 PM...ONLY INTERMITTENT LIGHT SNOW IS EXPECTED.
TOTAL ACCUMULATIONS OF SNOW WILL BE IN THE 2 TO 4 INCH RANGE WITH
THE HEAVIEST FROM INTERSTATE 80 NORTH.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this snow advisory went out at Dec 2, 9:30 PM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Dec 2, 9:30 PM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CST FRI DEC 2 2005

.DISCUSSION...QUICK UPDATE TO SNOW ADV AREA.  HAVE TRIMMED SOUTHERN
AND EASTERN EDGES. WAVE CONTINUES TO WEAKEN A TOUCH AS IT HEADS
EAST. BEST LIFT OVER NORTHEAST IA AT THE MOMENT AS THETAE ADV
ALREADY HEADING TOWARD THE MISSISSIPPI. ONLY MINOR AMOUNTS OVER THE
EAST OF FORECAST AREA SO FAR. ADV AREA SHOULD JUST HIT THE CRITERIA
FOR THE MOST PART...WITH 2 TO 4 TOTAL. ELSEWHERE...MOST AREAS IN 1
TO 3 RANGE. /REV

.PREVIOUS DISCUSSION...SHORT TERM...(TONIGHT-MON)
MAIN FORECAST CHALLENGE WILL BE SNOW TONIGHT AND AGAIN ON SATURDAY.
STRONG THETA-E ADVECTION CURRENTLY ONGOING WITH HEAVIEST SNOWFALL
BAND NOW ONGOING AT THE INTERSECTION OF MAX ADVECTION BETWEEN THE
700-500 MB AND 850-700 MB LAYERS. ENHANCED ISENTROPIC LIFT ALONG THE
290K SFC ALSO ONGOING AND THIS MAXIMIZES AT AROUND 00Z THEN QUICKLY
DIMINISHES AFTER MIDNIGHT. EXPECT CURRENT SNOW BAND TO LIFT SLIGHTLY
NORTHEAST WITH THE HEAVIEST AMOUNTS EXPECTED ALONG AND NORTH OF
HIGHWAY 20. FOR THIS REASON HAVE EXTENDED THE SNOW ADVISORY SOUTH
ONE ROW OF COUNTIES. ON SATURDAY...LOW PRESSURE THAT DIVES SOUTHEAST
INTO TEXAS TONIGHT AND WILL LIFT NORTHEAST OVER FAR SOUTHEAST
MISSOURI. A DEFORMATION ZONE WILL SET UP ACROSS IOWA WITH ADDITIONAL
ACCUMULATIONS OF 1 TO 3 INCHES EXPECTED. HIGH PRESSURE WILL MOVE
INTO THE DAKOTAS AND NEBRASKA ON SUNDAY AND WILL KEEP THE REMAINDER
OF THE PERIOD COLD AND DRY.

&&

.LONG TERM...(TUE-FRI)
LONG RANGE MODELS CONTINUE TO DIFFICULTLY LATCHING ON TO WESTERN
VORTICITY LOBE DIVING SOUTHEAST ACROSS THE ROCKY MOUNTAIN RANGE. THE
LATEST GFS IS NOW MORE IN LINE WITH YESTERDAYS ECMWF WITH A CLOSED
SYSTEM DROPPING INTO THE HIGH PLAINS TUESDAY AND WEDNESDAY...THOUGH
THE LATEST ECMWF A MORE PROGRESSIVE OPEN WAVE TRACKING ACROSS THE
CENTRAL PLAINS. WILL CONTINUE TO FAVOR A DRY SOLUTION DURING THE
PERIOD. ARCTIC HIGH PRESSURE EXPECTED TO DROP SOUTH AND WEST OF IOWA
DURING THE PERIOD. TEMPERATURES WILL BE TRICKY DURING THE PERIOD AS
ORIENTATION OF THE HIGH PRESSURE WOULD SUGGEST SOME CLOUD COVER WILL
BE PRESENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY THROUGH 09Z ALONG
AND NORTH OF U.S. HIGHWAY 20.
&&

DONAVON/REV
Hazardous weather outlook, Dec 2, 4:49 PM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CST FRI DEC 2 2005

IAZ004>007-015>017-023>028-033>039-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
449 PM CST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TONIGHT

LIGHT TO MODERATE SNOW IS EXPECTED THIS EVENING BEFORE
DIMINISHING DURING THE EARLY MORNING HOURS. ACCUMULATIONS OF 3 TO
4 INCHES ARE ANTICIPATED WITH REDUCED VISIBILITIES AND SNOW
COVERED ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SNOW IS IN THE FORECAST FOR SATURDAY WITH
ADDITIONAL SNOW AMOUNTS OF 1 TO 2 INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE ALWAYS APPRECIATED.

IAZ045>050-031100-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
449 PM CST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG HIGHWAY 30.

.DAY ONE...TONIGHT

LIGHT TO OCCASIONALLY MODERATE SNOW IS EXPECTED THIS EVENING
BEFORE DIMINISHING DURING THE EARLY MORNING HOURS. ACCUMULATIONS
FROM LESS THAN AN INCH TO NEARLY 3 INCHES ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SNOW IS IN THE FORECAST FOR SATURDAY WITH
ADDITIONAL SNOW AMOUNTS OF 1 TO 2 INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE ALWAYS APPRECIATED.

IAZ044-057>062-070>075-081>086-092>097-031100-
CRAWFORD-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
449 PM CST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...BASICALLY ALONG AND SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW IS IN THE FORECAST SATURDAY WITH ACCUMULATIONS OF 1 TO 2
INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE ALWAYS APPRECIATED.

SMALL

Nearby

Snow Advisories in Iowa, 2005Every snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.